MAUDE Adverse Event Report: COOK INC ADVANCE MICRO ¿ 14 ULTRA LOW-PROFILE PTA BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE MICRO ¿ 14 ULTRA LOW-PROFILE PTA BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA3-14-150-1.5-2
Medical Device Problem Codes Break (1069); Material Rupture (1546)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/16/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.D2: common name & product code = dqy: dqy catheter, percutaneous; lit: lit catheter, angioplasty, peripheral, transluminal.E1: (b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
As reported, during below-the-knee percutaneous transluminal angioplasty of the anterior tibial artery (ata), an advance micro 14 ultra low-profile pta balloon catheter¿s balloon ruptured circumferentially and separated.The superficial femoral and anterior tibial arteries were occluded, and the anatomy was ¿a little¿ calcified.A 6-french cook sheath was used during the procedure.After successfully treating the occluded superficial femoral artery, the user advanced the complaint device to the 70% occluded lesion in the anterior tibial artery (the user reported both the distal and proximal ata).An unknown inflation device was used to inflate the balloon to four-to-six atmospheres, at which point the balloon ruptured almost immediately and the pressure came down.Blood was noted in the inflation device.The balloon was not inflated within a stent.Slight tension was noted upon retraction of the balloon catheter; however, the balloon and sheath were removed as a unit, and another balloon catheter was inserted for inflation.The user then noticed that a marker and part of the balloon from the complaint device remained in the patient.Upon inspection of the complaint device, the user noticed that the ¿proximal part¿ of the damaged balloon was missing.A vascular surgeon was consulted, who concluded that due to the patient¿s anatomy and position of the fragments, retrieval was not advised.Blood flow to the foot and dorsalis pedis artery was better than before the procedure.Therefore, it was decided to leave the fragments without further intervention, and to follow the patient.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received 23apr2024.Unspecified 6-millimeter by 4-centimeter, 2-millimeter by 100-millimeter, and 5-millimeter by 4-centimeter balloons were also used during the procedure, as well as a 6-millimeter by 80-millimeter zilver flex stent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Corrected information: h6 (annex a).Summary of event: as reported, during below-the-knee percutaneous transluminal angioplasty of the anterior tibial artery (ata), an advance micro 14 ultra low-profile pta balloon catheter¿s balloon ruptured circumferentially and separated.The superficial femoral and anterior tibial arteries were occluded, and the anatomy was ¿a little¿ calcified.A 6-french cook sheath was used during the procedure.After successfully treating the occluded superficial femoral artery, the user advanced the complaint device to the 70% occluded lesion in the anterior tibial artery (the user reported both the distal and proximal ata).An unknown inflation device was used to inflate the balloon to four-to-six atmospheres, at which point the balloon ruptured almost immediately and the pressure came down.Blood was noted in the inflation device.The balloon was not inflated within a stent.Slight tension was noted upon retraction of the balloon catheter; however, the balloon and sheath were removed as a unit, and another balloon catheter was inserted for inflation.The user then noticed that a marker and part of the balloon from the complaint device remained in the patient.Upon inspection of the complaint device, the user noticed that the ¿proximal part¿ of the damaged balloon was missing.A vascular surgeon was consulted, who concluded that due to the patient¿s anatomy and position of the fragments, retrieval was not advised.Blood flow to the foot and dorsalis pedis artery was better than before the procedure.Therefore, it was decided to leave the fragments without further intervention, and to follow the patient.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Additional information was received 23apr2024.Unspecified 6-millimeter by 4-centimeter, 2-millimeter by 100-millimeter, and 5-millimeter by 4-centimeter balloons were also used during the procedure, as well as a 6-millimeter by 80-millimeter zilver flex stent.Investigation evaluation: reviews of the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures were conducted during the investigation.A visual inspection of the complaint device was also conducted, as well as a review of images provided by the customer.The complaint device was returned to cook for investigation.Several kinks were noted along the catheter, and the balloon material was separated from the catheter shaft.A document-based investigation evaluation was performed.A review of the device history record found two relevant non-conformances on four total devices; however, all affected product was scrapped.A review of complaint history found no additional complaints for this lot number.The product ifu states "deflate the balloon by pulling vacuum on the inflation syringe or inflation device.Maintain vacuum on the balloon and withdraw the catheter.Upon catheter withdrawal, a gentle counterclockwise rotation of the catheter will assist balloon rewrap, minimizing trauma to the percutaneous entry site.If resistance is met during withdrawal, apply negative pressure with larger syringe before proceeding.If resistance continues, remove balloon and sheath as a unit." a review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of images, provided by the customer, concluded that the balloon may have been damaged as it was advanced through a stent that had been placed in the distal superficial femoral artery.It is also possible that the balloon may have caught on the stent lattice as the balloon catheter was removed, which could have resulted in detachment of the balloon and marker, with subsequent embolization of the fragments into the anterior tibial artery over the wire.The information provided upon review of the dmr, dhr, ifu, image review, and investigation of the returned device suggests that there is evidence the device was manufactured to specification.Although two relevant non-conformances were noted on the lot, all non-conforming product was scrapped, there are 100% inspections in place to capture this non-conformance, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot-related complaints have been received from the field.Therefore, it was concluded that there is no evidence that additional non-conforming product exists in-house or in the field.Based on the information provided and the results of the investigation, cook has concluded that the patient¿s anatomy and unintended user error likely contributed to this event.The anatomy was calcified and seventy percent occluded.A review of images found that the balloon was possibly advanced through a stent and may have caught on the stent lattice.The risk analysis for this failure mode was reviewed and no additional escalation was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE MICRO ¿ 14 ULTRA LOW-PROFILE PTA BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key19214756
Report Number1820334-2024-00586
Device Sequence Number20859352
Product Code DQY
UDI-Device Identifier10827002266114
UDI-Public(01)10827002266114(17)251201(10)15103593
Combination Product (Y/N)N
PMA/510(K) Number
K122940
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2025
Device Catalogue NumberPTA3-14-150-1.5-2
Device Lot Number15103593
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/16/2024
Supplement Date Received by Manufacturer04/23/2024
07/29/2024
Initial Report FDA Received Date04/30/2024
Supplement Report FDA Received Date05/16/2024
07/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age71 YR
Patient SexUnknown